Fill Out Your Profile to share more about you. Learn more...

Psychological reactions to aromatase inhibitors.

Options
brutersmom
brutersmom Member Posts: 895
edited June 2023 in Palliative Care

I'm sure this has been discussed on other pages but I want to start a thread specifically for this discussion. For the second time, I have had a severe neurological response to Aromatase inhibitors. The first time I was told there is nothing that would help so I quit taking the meds That was 6.5 years ago. I recently had a recurrence and was put back on the meds. When I say neurological response, I am referring to aggression, anger, bed soaking night sweats, sleeplessness, inability to focus, thinking that won't stop, suicidal thoughts, wanting to do dangerous things, feeling like you are going crazy, wanting to hurt others for things that in the past never would have bothered you, etc. I have no psychiatric history I did have mood swings during menopause which was treated with a mild anti depressant. Fortunately I have a wonderful palliative care doctor who has been helping me move through these symptoms.

I feel like there are many women out there, who aren't as fortunate and have doctors that do not take them seriously or have know clue this issue can exist. What I have also learned that there are no articles out there to use as ammunition to get our physicians to help women in this situation. I found it interesting that during my crisis the first doctor I saw, felt that this happened because some women have higher levels of testosterones then others and when you go on estrogen your body can no longer turn testosterone into estrogen so your testosterone levels increase and cause these symptoms. My regular oncologist believes something malfunctions in the brain with the lack of estrogen. They don't even have a good understanding of the cause. Either way these symptom can be managed. I have achieved relief through Effexor and hydrothorizine palomate and I am able to stay on my first line of treatment for now. I am hoping others will share their issues, ask for help, and support one another. You are not alone.

Comments

  • vlnrph
    vlnrph Member Posts: 490
    Options

    I also stopped aromatase inhibitors early due to side effects. For me, it was more the physical strain of achy joints than the neuro pysch syndrome you describe. Since I’m a violinist, stiff fingers are not good. However, having a topic like this on the palliative care forum is highly appropriate and will be helpful to others who find themselves going down this same road.

    As a retired pharmacist, I want to mention taking gabapentin for the night sweats which may happen with anti-estrogen therapy. Upon starting fulvestrant injections almost 5 years ago, I needed 600mg at bedtime to cut the number of episodes in half (from 5-6 down to 2-3). Recently I reduced the dose to 300mg since now just one, sometimes none, occur.

    Cotton takes too long to dry so, unless you want to get up and change linens, consider using polyester “winter fleece” sheets year round. In addition, I keep a couple nightgowns handy. Then, when I awaken, the damp one can be peeled off and a new one popped on.

  • brutersmom
    brutersmom Member Posts: 895
    edited June 2023
    Options

    Thank you for sharing. In 2015 I had tremendous knee and back pain along with everything else. When I stopped arimidex my surgeon suggested I work out at the gym that some early studies were showing that it slowed down progression. I don't know if it is true but what I do know is that exercise 5X's a week has kept my joints from getting sore an improved my deca scan over a 7 year period.

  • lotusnoiramethyst
    Options

    "When I say neurological response, I am referring to aggression, anger,
    bed soaking night sweats, sleeplessness, inability to focus, thinking
    that won't stop, suicidal thoughts, wanting to do dangerous things,
    feeling like you are going crazy, wanting to hurt others for things that
    in the past never would have bothered you, etc"- That sounds like me in a nut-shell. I am also on Arimidex (anastrozole) but low-dose (1mg). I brought this up with my ex-oncologist and he flat out told me "it's better to be alive and a bitch than to be nice and dead".

  • brutersmom
    brutersmom Member Posts: 895
    Options

    lotusnoiramethyst. My oncologist in 2017 told me to learn to live with it. I quit arimidex. I am sorry you have one with the same attitude. In my opinion someone like that should find a new career. I am now stage 4 and I have a new oncologist. Makes me wonder if I would be stage 4 if he had taken me seriouly. I also have a palative care Dr. My oncologist gave me effexor 75mg. It helped a lot. I had to have the dosage increased recently and now I take 150mg. It has been a game change. I am not saying I am 100% because I still struggle with some sleep issues but nothing like before. I will say 95%. I don't think some of these Dr.s realize how serious the side effects are for some people. Not a lot of people get this bad, but a small % do. My oncologist said in 30 years he has only seen 3. I am the 3rd. My crisis happen this time while my regular doc was on vacation and I saw a non breast cancer Oncologist. She likened it to a man taking anabolic steroid. And was very helpful getting me through the crisis. It needs to be taken seriously.

  • gailmary
    gailmary Member Posts: 434
    Options

    Darn those male Dr's. My old pcp lost me for that very reason. New one last week. A woman. . I can't believe I've been to stubborn to switch sooner.

    Do they really think we are just whining and want sympathy? my SE have not been that bad. But it sounds like the meds triggered some wierd mental illness. May you have better luck with those guys going forwar.

  • brutersmom
    brutersmom Member Posts: 895
    Options

    Gilmary. It doesn't really trigger mental illness. I have a lot of it in my mother side of the family. It is a response to lack of estrogen. My drs liken it to men on anabolic steroids. And how it leads to anger and agression. There aren't many people that respond this way. Getting oncologist to acknowledge it has been a huge challenge. I have been fortunate this time around with my current Dr's. understanding that this happens.